Michigan, 2015

Damaging Winds in Michigan, June 13, 2015

June 13, 2015 · NWS GRR · 3 events in 2 counties and zones

Isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 13, 3:54 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 13, 3:54 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
454 PM EDT SAT JUN 13 2015

LATEST UPDATE...
MESOSCALE DISCUSSION

.MESOSCALE DISCUSSION...
ISSUED AT 454 PM EDT SAT JUN 13 2015

ISOLATED SHOWERS ARE BEGINNING TO DEVELOP JUST AHEAD OF THE WARM
FRONT...WHICH AT 445 PM WAS FROM AROUND SOUTH HAVEN TO KALAMAZOO.
MIXED LAYER CAPES ARE NEAR 1500 J/KG JUST SOUTH OF THE WARM FRONT
OVER VAN BUREN COUNTY STREAMING INTO THIS BOUNDARY. I WOULD EXPECT
TO SEE AN INCREASE IN COVERAGE OF STORMS ALONG THIS BOUNDARY OVER
THE NEXT TWO HOURS. LOCALLY HEAVY RAIN... GUSTY WINDS AND HAIL ARE
POSSIBLE FROM THESE STORMS.

&&

.SYNOPSIS...
ISSUED AT 329 PM EDT SAT JUN 13 2015

A WARM FRONT WILL PUSH NORTHWARD THROUGH THE FORECAST AREA
OVERNIGHT. THAT WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO
THE AREA WITH LOCALLY HEAVY RAINFALL POSSIBLE. A COLD FRONT WILL
THEN PUSH ACROSS THE AREA DURING SUNDAY CONTINUING THE THREAT OF
SHOWERS AND THUNDERSTORMS. THE THREAT OF THUNDERSTORMS WILL END
FROM WEST TO EAST DURING THE AFTERNOON AS THE COLD FRONT MOVES
THROUGH THE AREA. IT SHOULD BE WARMER SUNDAY WITH HIGHS IN THE
LOWER 80S.

A STRONGER COLD FRONT WILL MOVE THROUGH THE AREA MONDAY BRINGING A
RENEWED THREAT FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
MOVE IN FOR TUESDAY AND WEDNESDAY BRINING SLIGHTLY COOLER AND
DRIER CONDITIONS TO THE AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 329 PM EDT SAT JUN 13 2015

WE ARE WATCHING THE CONVECTION TO OUR SOUTH AND WEST TO SEE HOW
MUCH OF IT REACHES SOUTHWEST MICHIGAN OVERNIGHT. WE THEN TURN OUR
ATTENTION TO THE POTENTIAL FOR CONVECTION SUNDAY AS THE COLD FRONT
MOVES THROUGH THE AREA. ADDITIONAL STORMS ARE POSSIBLE MONDAY AS A
CANADIAN POLAR FRONT MOVES INTO THE AREA.

TONIGHT WE HAVE THE LOW LEVEL JET RAMP UP EARLY THIS EVENING AS AN
UPSTREAM SHORTWAVE...SEEN ON WATER VAPOR LOOPS... MOVES INTO THE
AREA. THIS SYSTEM HAS DEEP UPPER SUPPORT WITH IT AND A JET SEGMENT
TO HELP THE CAUSE. ALL OF THIS WILL WORK TOGETHER TO FINALLY PUSH
THE WARM FRONT NORTH THROUGH THE CWA OVERNIGHT. THE FOCUS FOR
CONVECTION WILL BE MORE WEST THEN EAST HOWEVER AS THAT IS WERE
THE LOW LEVEL JET STAYS FOCUSED. THE MOST UNSTABLE CAPES RISE TO
NEAR 4000 J/KG EARLY THIS EVENING SOUTH AND WEST OF GRAND RAPIDS
BUT OVERNIGHT AS THE INSTABILITY SPREADS NORTH IT WEAKENS
DRAMATICALLY. GIVEN PRECIPITABLE  WATER VALUES ARE NEAR 2
INCHES... I SEE THIS MORE AS A HEAVY RAIN EVENT AS MOST OF THE
STORMS WILL BE AFTER DARK OVER MOST OF THE AREA.

TOMORROW THE TRAILING UPPER WAVE COMES THROUGH WITH A COLD FRONT.
THAT BRINGS WESTERLY WINDS TO THE AREA AND SWEEPS THE INSTABILITY
EASTWARD OVER TIME. SO I EXPECT THE CONVECTION TO WIDESPREAD
EARLY IN THE DAY BUT TO BE MORE FOCUSED SOUTH AND EAST BY MID
AFTERNOON.

SUNDAY NIGHT MOST OF THE CONVECTION SHOULD BE SOUTH OF INTERSTATE
94 AS THAT IS WHERE THE FRONT STALLS ONCE AGAIN. THE UPSTREAM
CANADIAN COLD FRONT COMES THROUGH MONDAY AFTERNOON. THAT WILL
BRING A RENEWED THREAT FOR MORE THUNDERSTORMS BUT THE PROBLEM
MONDAY IS THERE IS NO LOW LEVEL JET IN OUR AREA...EVEN WITH THE
COLD FRONT COMING THROUGH. THE MOISTURE TRANSPORT VECTORS ARE NOT
AIMED THIS WAY EITHER. SO THIS LOOKS LIKE ANOTHER TYPICAL
SCATTERED STORMS WITH THE FRONT TYPE EVENT WITH A LOW RISK FOR
SEVERE STORMS. I WOULD EXPECT CLEARING MONDAY NIGHT BEHIND THE
COLD FRONT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 329 PM EDT SAT JUN 13 2015

NOT MUCH CHANGE IN THINKING THROUGH THE LONG TERM WITH MAINLY ZONAL
FLOW FORECAST ALOFT. MAIN BAND OF THE WESTERLIES WILL BE POSITIONED
OVER THE NORTHERN THIRD OF THE CONUS PLACING THE GREAT LAKES
SQUARELY IN THE ZONE OF ACTION. A SURFACE FRONTAL BOUNDARY WILL BE
NEARBY MUCH OF THE TIME...LOCATED PARALLEL TO THE UPPER FLOW WHICH
INDICATES IT WILL BE LIKELY BE SLOW TO MOVE/ADVANCE OUT OF THE AREA.

TIMING OF SHORTWAVES REMAIN PROBLEMATIC IS THIS FLOW REGIME. GFS AND
THE ECMWF OPERATIONAL RUNS CONTINUE TO BE A BIT AT ODDS WITH ONE
ANOTHER IN THE FURTHER OUT PERIODS...THURSDAY THROUGH SATURDAY. THE
GFS TENDS TO DRIVE THE FRONT FURTHER SOUTH OF THE REGION DUE TO MORE
AMPLIFIED UPPER FLOW. AT THIS POINT ITS TOO DIFFICULT TO REALLY LEAN
ONE WAY OR ANOTHER AND HAVE OPTED TO CARRY CHANCES FOR PRECIP DEEP
INTO THE WEEK. BEST CHANCES FOR SHOWERS/STORMS IN THE LONG TERM
APPEARS TO BE WED/THURS AS A SHORTWAVE TROUGH RIPPLES THROUGH THE
FLOW.

BOTTOM LINE...NEAR NORMAL TEMPERATURES WILL PERIODS OF SHOWERS AND
STORMS. WE WILL BE WATCHING THE END OF THE WEEK TOO SEE IF THE DRIER
GFS OR THE WETTER ECMWF VERIFIES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 212 PM EDT SAT JUN 13 2015

CEILINGS HAVE LIFTED SOME THIS MORNING AND EARLY AFTERNOON...FROM
LIFR/IFR TO IFR/MVFR. CEILINGS GENERALLY RANGE FROM 500FT TO
1500FT ACROSS THE AREA. A PUSH OF CLEARING FROM THE SOUTH AND WEST
IS TRYING TO NOSE IN...WITH SKIES CLEARING AT SOUTH HAVEN.

FORECAST IS FOR A CONTINUED LIFTING OF THE CEILINGS THIS AFTERNOON
AND EARLY EVENING AS THE CLEARING TRIES TO PUSH IN FROM THE SOUTH.
BEST CHANCE OF SHOWERS AND STORMS WILL COME BETWEEN 00Z AND 06Z.
SOME SHOWERS/STORMS CANNOT BE RULED OUT THIS AFTERNOON AND AGAIN
OVERNIGHT EITHER. THINKING LOWER CEILINGS WILL DEVELOP ONCE AGAIN
TONIGHT IN THE WAKE OF A WAVE OF PRECIPITATION LINGERING INTO THE
MORNING OURS OF SUNDAY.

&&

.MARINE...
ISSUED AT 329 PM EDT SAT JUN 13 2015

THE ONLY SIGNIFICANT ISSUE FOR THE NEAR SHORE WILL BE THE FOG.
WITH DEW POINTS RISING INTO THE LOWER 70S BY SUNDAY I WOULD EXPECT
FOG TO OVERSPREAD THE NEAR SHORE WATERS. DRIER AIR REALLY DOES NOT
COME IN UNTIL MONDAY.

&&

.HYDROLOGY...
ISSUED AT 128 PM EDT SAT JUN 13 2015

SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES INTO MID WEEK
WITH AN INCH OR LESS OF PRECIPITATION. RIVER LEVELS ACROSS
CENTRAL LOWER MICHIGAN ARE MOVING UP... BUT EXPECTED TO REMAIN
BELOW BANKFULL. RIVERS WILL RUN HIGHER THAN NORMAL HEADING INTO
NEXT WEEK. THE SOUTH OF MICHIGAN HAS NOT RECEIVED AS MUCH RAIN
AND RIVER LEVELS REMAIN STEADY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

MESOSCALE...WDM
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...DUKE
AVIATION...DUKE
HYDROLOGY...63
MARINE...WDM
Hazardous weather outlook, Jun 13, 11:50 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT SAT JUN 13 2015

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
140915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1250 PM EDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON...
MOSTLY NEAR AND SOUTH OF INTERSTATE 96. GUSTY WINDS...SMALL HAIL AND
LOCALLY VERY HEAVY RAIN ARE EXPECTED WITH THESE STORMS. THE STORMS
WILL BECOME MORE WIDESPREAD THIS EVENING SOUTHWEST OF GRAND RAPIDS
THEN SPREAD NORTHEAST ACROSS THE INTERSTATE 96 AREA EARLY TONIGHT
THEN EXIT THE AREA NORTH AND EAST OF LANSING EARLY SUNDAY MORNING.

A FEW OF THE STORMS NEAR AND SOUTH OF INTERSTATE 96 MAY BE SEVERE
LATE THIS AFTERNOON INTO EARLY THIS EVENING. OTHERWISE THE PRIMARY
THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTING...
SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE STORMS WILL BE MOVING
NORTHEAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY WILL HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS CENTRAL AND SOUTHERN LOWER MICHIGAN. THE MAIN THREAT WILL
BE LARGE HAIL. STRONG WINDS ARE ALSO POSSIBLE WITH A FEW OF THE
STORMS. HEAVY RAIN COULD CAUSE SOME MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AND MONDAY.

OSTUNO WDM

In the hours before

Special weather statement, Jun 13, 4:54 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
554 PM EDT SAT JUN 13 2015

MIZ064-065-071-072-132245-
VAN BUREN MI-ALLEGAN MI-BARRY MI-KALAMAZOO MI-
554 PM EDT SAT JUN 13 2015

...SPECIAL WEATHER STATEMENT...

AT 552 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OTSEGO...MOVING EAST AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...            PLAINWELL...           OTSEGO...
MARTIN...              ORANGEVILLE...         ASSYRIA...
BLOOMINGDALE...        DELTON...              LACEY...
HICKORY CORNERS...     BANFIELD...            DOWLING...

WINDS 30 TO 35 MPH COULD ACCOMPANY THIS STORM AND IMPACT THE B93
CONCERT BY 600 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4237 8597 4256 8578 4270 8517 4244 8510
TIME...MOT...LOC 2152Z 259DEG 19KT 4250 8569

MJS

The radar

The Grand Rapids radar (KGRR), 58 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kalamazoo

When
June 13, 5:45 PM EST to 6:00 PM EST
Where
Kalamazoo County, 0.86 mi NW of Richland
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
42.380, -85.460

Severe thunderstorms brought down several trees and power lines in Richland and Ross townships.

Thunderstorm Wind, Kalamazoo

When
June 13, 6:03 PM EST to 6:22 PM EST
Where
Kalamazoo County, 1.68 mi WNW of Highland Park
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.410, -85.450

Several trees were blown down across portions of northeastern Kalamazoo county.

Thunderstorm Wind, Calhoun

When
June 13, 8:38 PM EST
Where
Calhoun County, 1.38 mi S of Stanley Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
42.200, -85.130

Calhoun county dispatch reported that several trees were blown down in Newton township along with sporadic reports of trees down across portions of southern Calhoun county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583114, 583115, 583116.